Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 18, NWS Aberdeen, SD

June 26, 1998Codington County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 8:22 PM CDT for Codington County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1998, 8:22 PM CDT (01:22 UTC)
Expired
Jun 26, 1998, 8:55 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Codington County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
3.0
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WFUS1 KABR 270122 RRA
TORABR
SDC029-270155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
822 PM CDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 855 PM CDT

* AT 821 PM CDT... ABERDEEN DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A TORNADO 12 MILES NORTHEAST OF WATERTOWN OR 3 MILES
  EAST OF WAVERLY  MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  WAVERLY AT 824 PM CDT

A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

DM/CB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 23 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 8:53 PM CDT, 23 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT THU JUN 25 1998

STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY
MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS
POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT
CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE
GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS
DEEPER. OTHERWISE...THINGS LOOK OK.

.ABR...NONE.

CB

In the hours before

Local storm report, Jun 26, 4:33 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
433 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    1 SE GROTON               SD   TORNADO
06/26/98   BROWN                          NO DAMAGE REPORTED

0405 PM    FREDERICK                 SD   70 MPH WIND GUST
06/26/98   BROWN

0405 PM    COLUMBIA                  SD   70 MPH WIND GUST
06/26/98   BROWN

0425 PM    COLUMBIA                  SD   0.88 INCH HAIL
06/26/98   BROWN

END
Special weather statement, Jun 26, 4:40 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
440 PM CDT FRI JUN 26 1998

SDZ016-262300-
POTTER-
INCLUDING THE CITY OF...GETTYSBURG
440 PM CDT FRI JUN 26 1998

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM
THE SOUTHWEST...
THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG
THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER
40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES.

MOHR
Special weather statement, Jun 26, 4:40 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
440 PM CDT FRI JUN 26 1998

SDZ016-262300-
POTTER-
INCLUDING THE CITY OF...GETTYSBURG
440 PM CDT FRI JUN 26 1998

...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM
THE SOUTHWEST...
THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG
THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER
40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES.

MOHR
Local storm report, Jun 26, 7:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
741 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    2 N ROSLYN                SD   WIND DAMAGE
06/26/98   DAY                            TREE LIMBS DOWNED BY HIGH
                                          WINDS

END
Local storm report, Jun 26, 7:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
751 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 S 3 E WEBSTER           SD   0.75 INCH HAIL
06/26/98   DAY

END
Local storm report, Jun 26, 7:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
759 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 NW WATERTOWN            SD   65 MPH WIND GUST
06/26/98   CODINGTON

END

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:19 PM CDTSevere Thunderstorm WarningABRDay51 min
Jun 26, 7:32 PM CDTSevere Thunderstorm WarningABRClark48 min
Jun 26, 7:35 PM CDTSevere Thunderstorm WarningABRStanley65 min
Jun 26, 7:46 PM CDTSevere Thunderstorm WarningABRGrant59 min
Jun 26, 7:59 PM CDTSevere Thunderstorm WarningABRCodington31 min
Jun 26, 8:03 PM CDTSevere Thunderstorm WarningABRRoberts32 min
Jun 26, 8:14 PM CDTSevere Thunderstorm WarningABRDeuel46 min
Jun 26, 8:30 PM CDTTornado WarningABRJones, Stanley50 min
Jun 26, 8:41 PM CDTTornado WarningABRLyman64 min
Jun 26, 8:48 PM CDTSevere Thunderstorm WarningABRDeuel, Grant47 min

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.